Newbie: Just joined the group. Have had... - AF Association

AF Association
19,518 members23,849 posts

Newbie

G1703
G1703

Just joined the group. Have had persistent AF probably for about two years. Just started amiodarone yesterday. Instruction leaflet scared the living daylights out of me! Day 2 now and so far so good. Main issue for me is that I have been permanently knackered for about 2 years! Cardioversion planned in next couple of months.

22 Replies
oldestnewest
BobD
BobDVolunteer

Hello and welcome. Do go to AF Association and read all you can of the useful fact sheets as knowledge is power. Amiodarone is a powerful drug but should only be taken short term so may be to help the cardioversion. Just stay out of sunlight and report any vision or breathing problems and you should be OK.

G1703
G1703
in reply to BobD

Thank you

Welcome to the forum, I think you will find that we are a helpful bunch. You will find lots of useful information on the AF Association web pages, but it sounds as if you are in good hands and at the start of a treatment plan. If the CV is successful (and the amiodarone will help) it will help determine any possible future treatment should you flip back into AF later. If you have any questions just ask, members will do their best to help......

G1703
G1703
in reply to FlapJack

Thank you

Thanks for replies. Would you expect to be reviewed after a period on amiodarone for a period of time?

I would suspect that you have been put on amiodarone to help the cardioversion. Your doctor may want you to stay on it for a short while after. One thing this forum has taught me is you need to be your own advocate. Ask after the cardioversion how long they expect to keep you on the drug and make a review appointment yourself to ask to come off. I was the one who had to ask my EP to take me off!

I am on a similar journey and legs crossed and touching wood aok. I was/am on Amiodarone for 3 months then conversion and still in normal rhthm and vital signs all good. Expect you will have blood tests every 6 months and advisable to have eyes checked. I have had no significant side effects and hope that you follow suit. Good luck with your conversion and remember to wear the sun screen (I haven't turned into the Incredible Hulk yet).

G1703
G1703
in reply to bennie06

Thank you very much. I will make sure of the sun protection.

If you were taking Warfarin prior to being prescribed Amiodarone the Warfarin should be reduced by half because of its initial effect on your INR. If prescribed both at once you should be stated on a low dose of Warfarin.

Amiodarone gave me a tremor and caused deposits to form on my eyes but the worst was its effect on my balance. I Googled the effects along with Amiodarone and found several medical reports on 'Amiodarone and disequilibrium' that described exactly the same effects.

G1703
G1703
in reply to seasider18

Thank you. I have been on Rivoroxaban for a while. Does the same apply with that one do you think?

FlapJack
FlapJack
in reply to G1703

Although there is a lot of knowledge and experience here in the forum, we are not medically trained therefore it is important not to make any changes to prescribed medications without first consulting your doctor or consultant. We are all different and AF effects us all differently.

G1703
G1703
in reply to FlapJack

Thank you. Wouldn't eve think of making changes to medication without doctors advice but it helps to know what other people have been told or how their treatment has gone. From reading everyone's comments it seems there is quite a difference in the way things happen. of course this is largely accounted for by the fact that everyone is different but, as someone has told me in another comment, knowledge is power!

FlapJack
FlapJack
in reply to G1703

Absolutely....and you are likely to be reviewed after your CV but there should also be a pre-procedure assessment as well, so plenty of opportunities to ask the medics questions....

seasider18
seasider18
in reply to G1703

It does not apply to the NOAC's as they do not affect your INR readings.

I started Amiodarone one June and I just wore a hat as normal and had no trouble with the sun. Some people are effected even indoors with sun through the window.

First time I heard of Amiodarone was in 1994 when I saw a friend approaching me and it looked like massive grey/blue birthmarks had appeared on his face and neck due to the sun.

G1703
G1703
in reply to seasider18

Thank you. Being a new person to all this I'm not sure what NOAC's are or an INR reading! Help!

I just want to say welcome to the forum. You've had some good advice already from the lovely members on here, so I've nothing else to add.

Jean

G1703
G1703
in reply to jeanjeannie50

Thanks

Hello G :-) welcome. Reading a lot of the leaflets that come with medication can be scary, I guess they have to cover themselves for every eventuality.

Think of taking Amiodarone as a short term measure to enable a long term gain then it won't seem so bad .

Hello G1703,

Thankfully you have joined this well meaning group, certainly helped me on many occasion. Whether by silent reading or in a dilemma such as yourself. When it was indicated to me, following 2 failed Cardioversion

Oops, sorry finger slipped!! That Amiodarone was the next best thing!! I raced round to my daughters wanting to 'spill al the beans' re all side effects re this drug!! Well following 10 years, non stop of being on it, here I am saying thankfully no side effects for me. Oh get your GP to prescribe you with Factor 50 sun cream, certainly helped me. It could also be that your optician will need to check your eyes every 6 months, plus blood tests will become more regular. Please don't let this 'phase you out'. I am a survivor, plus will be many others around, treat Amiodarone with respect and hopefully will do the same with you. By the way, the reason whilst I was taken off of it was that 9/10 years are a guide line, also had a pacemaker inserted.

Hi,there, I would just like to say that amiodarone was one of the best tablets I have ever been on. I felt really well on them. Just see how you go. They stopped them after ablation in 2013 I have asked for them again but they won’t let me have them. Don’t know if it is something to do with age. Just keep out of the sun or make sure you wear a hat. My daughter bought me a big green floppy one. I only wore it in the garden. X

You may also like...